Hail, Greene
- When
- August 20, 12:52 PM EST to 12:57 PM EST
- Where
- Greene County, 1.38 mi S of Fairborn
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.800, -84.020
Strong to severe thunderstorms developed in an unstable atmosphere ahead of an advancing bow echo.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Strong to severe thunderstorms developed in an unstable atmosphere ahead of an advancing bow echo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 20, 12:44 PM EST, 8 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 144 PM EDT Tue Aug 20 2019 .SYNOPSIS... Upper level disturbances interacting with a hot and unstable airmass will keep the threat for thunderstorms in the forecast today. Additional showers and storms will be possible Wednesday lingering into Thursday when a slow moving cold front is forecast to push south across the area. A wave of low pressure that develops on the front will keep a chance of precipitation in the forecast Friday. Drier and cooler weather conditions will follow behind the front later Friday into the weekend under surface high pressure. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A few isolated showers and thunderstorms have already popped across portions of central/east-central Indiana -- well ahead of the much advertised MCS which is still well off to the north/west of the ILN FA. Near-term hi-res CAMs continue to show isolated to scattered airmass-driven thunderstorms developing ahead of the southeast-propagating MCS really ramping up past the noontime hour -- especially initially for locations near/west of the I-75 corridor. Anticipate a gradual uptick in both coverage and intensity of activity late morning through early afternoon across the western third or so of the local area before slowly shifting east through the heart of the FA by mid/late afternoon. It would appear, according to current trends and hi-res data, that the best time window for thunderstorms in the local area will be generally noon to 8 PM, with the remnants of the MCS perhaps skirting/grazing the Tri-State area into portions of northern Kentucky and extreme southeastern Indiana past mid-afternoon. Do think that the pulse-type activity (opposed to the MCS-driven storms) will potentially have the greatest impact locally -- with gusty/damaging winds the main threat as forecast DCAPE values are expected to be high (in excess of 1000j/kg) by the afternoon. This would support an environment with good downdraft/downburst potential in the best/healthiest cores with the isolated/scattered activity that develops AHEAD of the main MCS. Therefore, even though the strongest part of the MCS may miss the local area to the southwest, still think there is the potential for some instances of strong/gusty winds with the pulse-type activity early afternoon through early evening. Did not make many adjustments to temps or sky cover through the near term period. PREVIOUS DISCUSSION ---> In the warm and moist airmass elevated instability was yielding mixed layer CAPE values of 1000-1500 J/KG. This instability combined with a weak mid level s/w was resulting in isold to sctd convection across South Central Ohio. Expect a general decreasing trend with the s/w shifting east. Storms have also developed to our west in the unstbl airmass and may affect Eastern Indiana and Western Ohio before decreasing in coverage this morning. Focus shifts to MCS which has developed over Iowa. Numerical model solutions continue to be in good agreement with this MCS tracking southeast across portions of Southern IN and Central KY by mid aftn. Most of the models show a general weakening trend as this system approaches ILN/s southwest counties this aftn, as the cold pool rushes out ahead and it becomes outflow dominant. This outflow may act to be the focus for additional storm development, as the environment ahead of this system will become very unstable with surface based CAPE values of 3500-4000 J/KG. Shear is marginal with bulk shear of 20-25 kts at best. The main threat from these storms will be damaging winds with large hail and heavy rain also possible. Expect high temperatures from the upper 80s northwest to the lower 90s southeast. These hot temperatures combined with a moist environment will result in max heat indices in the mid and upper 90s in many location. Have highlighted the severe threat and the heat in the HWO product. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/... Ongoing convective activity early this evening in the very unstable airmass with SB CAPE values of 3500-4000 J/kg. The severe threat and convective activity will diminish through the evening with the loss of heating. Some of the CAM solutions continue to show additional storms overnight -- so have held onto very low pops. Overnight readings in the moist airmass will be very mild with lows in the upper 60s to the lower 70s. Continued hot and humid conditions Wednesday with highs from the upper 80s to the lower 90s. The airmass will once again destabilize with SB CAPES around 3000 J/KG. Scattered convection will likely develop but may hold off until later in the day with fcst soundings showing a good cap. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... Cold front lingering over Kentucky will be the focus for thunderstorms Wednesday night and Thursday. Locations along and south of the Ohio River will have the best likelihood for thunderstorms. Though the front will be a bit farther south on Friday, there will still be a chance of thunderstorms across the southern half of the forecast area. Pattern shift is indicated for Saturday when a large area of high pressure is forecast to become established over the Eastern CONUS. Precipitation should be prevented in the anticyclonic circulation of downward motion and dry air around the high. On Sunday and Monday, humidity and instability will gradually increase on a southerly flow as the high moves east, allowing for a low chance of thunderstorms in the weakly forced environment. Temperatures will be a few degrees below normal Thursday through Saturday, with highs in the upper 70s to lower 80s. Warm advection on the southerly flow will cause temperatures to rise to the near normal lower and middle 80s Sunday and Monday. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Scattered thunderstorms have developed initially across southwestern portions of the local area -- with an expectation that this activity will gradually increase in coverage as it pushes northeast through the heart of the afternoon hours. This activity will be ahead of a large storm complex which is fcst to dive southeast across central and southern portions of the Ohio Valley by late afternoon into early evening -- although currently it appears that most /if not all of/ the complex will miss the local terminals to the south and west. With the disorganized nature of the scattered thunderstorms, it is difficult to pinpoint exact time periods of impact for each of the terminals. This being said, did keep TEMPOs in for a 3-4 hour period for each site -- a period in which coverage and likelihood of a terminal being impacted -- will be the highest. With any of these thunderstorms, brief but rapid reductions in VSBYs and CIGs are possible -- but maintained the TEMPO MVFR VSBYs for now. Will handle further reductions in VSBYs beyond MVFR with amendments as needed. Scattered thunderstorms will be on a marked decrease in coverage around and/or shortly after 00z as it gradually shifts east of the local terminals. While some isolated activity cannot be completely ruled out beyond 00z (especially some -SHRA between about 04z-09z for KDAY and KILN), do think that most of the area will see dry conditions after sunset as subsidence overtakes the area. With a fair amount of moisture lingering in the low levels late overnight, expect some BR and/or light FG to develop -- especially for areas which receive appreciable rainfall this afternoon. The best likelihood looks to be for northern sites and KLUK, but with the gradient not completely relaxing (i.e. winds not expected to go completely calm), do think that widespread and/or dense fog may be very localized. Could also see some patchy MVFR or IFR CIGs near/north of the I-70 corridor in the several hour period around/after sunrise Wednesday. Light southwesterly winds of around 10kts are expected this afternoon, with light westerly winds of around 10kts towards the end of the period. OUTLOOK...Thunderstorms possible at times from tonight through Thursday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...AR NEAR TERM...KC/AR SHORT TERM...AR LONG TERM...Coniglio AVIATION...KC
Hazardous Weather Outlook National Weather Service Wilmington OH 404 AM EDT Tue Aug 20 2019 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ046-051>056-060>065- 070>074-077>082-088-210815- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Delaware-Miami-Champaign- Clark-Madison-Franklin OH-Licking-Preble-Montgomery-Greene- Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking- Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto- 404 AM EDT Tue Aug 20 2019 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and tonight. Scattered to numerous thunderstorms will develop this afternoon and continue into the evening. These storms will have the potential to produce damaging wind gusts and some large hail. Heat indices will be in the mid to upper 90s today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat indices will be in the mid 90s Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. OHZ026-034-035-042>045-210815- Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH- 404 AM EDT Tue Aug 20 2019 This Hazardous Weather Outlook is for Central Ohio and West Central Ohio. .DAY ONE...Today and tonight. Scattered thunderstorms will develop this afternoon and continue into the evening. These storms will have the potential to produce damaging wind gusts and some large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
Special Weather Statement
National Weather Service Wilmington OH
1157 AM EDT Tue Aug 20 2019
OHZ060-070-201615-
Butler OH-Preble OH-
1157 AM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PREBLE AND NORTHWESTERN
BUTLER COUNTIES UNTIL 1215 PM EDT...
At 1157 AM EDT, radar indicated a strong thunderstorm near Darrtown,
moving east at 35 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Locations impacted include...
Hamilton, Oxford, Trenton, Camden, Gratis, Seven Mile, Williamsdale,
Darrtown, New Miami, Somerville, West Elkton, Jacksonburg, Hueston
Woods State Park, Collinsville, Morning Sun and Mcgonigle.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3963 8477 3966 8448 3959 8448 3959 8446
3942 8445 3945 8477
TIME...MOT...LOC 1557Z 270DEG 29KT 3954 8468
SitesSpecial Weather Statement
National Weather Service Wilmington OH
1243 PM EDT Tue Aug 20 2019
OHZ042-060-061-201700-
Montgomery OH-Darke OH-Preble OH-
1243 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PREBLE...
SOUTHEASTERN DARKE AND NORTHWESTERN MONTGOMERY COUNTIES UNTIL 100 PM
EDT...
At 1242 PM EDT, radar indicated a strong thunderstorm near West
Alexandria, moving northeast at 10 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rain...
Locations impacted include...
Trotwood, Englewood, Clayton, Union, Brookville, Phillipsburg,
Verona, Pyrmont and Northview.
This includes I-70 in Ohio between mile markers 17 and 30.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3997 8449 3994 8443 3992 8442 3992 8438
3986 8425 3975 8445 3979 8452
TIME...MOT...LOC 1642Z 212DEG 9KT 3980 8448
FranksSpecial Weather Statement
National Weather Service Wilmington OH
135 PM EDT Tue Aug 20 2019
OHZ060-061-201800-
Montgomery OH-Preble OH-
135 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PREBLE AND
NORTHWESTERN MONTGOMERY COUNTIES UNTIL 200 PM EDT...
At 135 PM EDT, radar indicated a strong thunderstorm over Gratis,
moving northeast at 30 mph.
STORM HAZARDS INCLUDE...
Winds to 45 mph...
One half inch diameter hail...
Very heavy rain...
Locations impacted include...
Dayton, Trotwood, Vandalia, Englewood, Eaton, Moraine, West
Alexandria, Gratis, Riverside, Clayton, Union, Brookville, New
Lebanon, Farmersville, Shiloh, Phillipsburg, Fort Mckinley,
Northview, Wheatville and Drexel.
This includes the following Interstates...
I-70 in Ohio between mile markers 17 and 31.
I-75 in Ohio between mile markers 52 and 59.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3992 8440 3992 8430 3977 8411 3958 8454
3976 8462
TIME...MOT...LOC 1735Z 226DEG 27KT 3965 8453
FranksSpecial Weather Statement
National Weather Service Wilmington OH
148 PM EDT Tue Aug 20 2019
OHZ051-201815-
Miami OH-
148 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MIAMI COUNTY UNTIL 215
PM EDT...
At 147 PM EDT, radar indicated a strong thunderstorm near Troy,
moving northeast at 20 mph.
STORM HAZARDS INCLUDE...
Winds to 45 mph...
Penny size hail...
Very heavy rain...
Locations impacted include...
Troy, Piqua, Tipp City, Pleasant Hill, Fletcher, Casstown and
Farrington.
This includes I-75 in Ohio between mile markers 71 and 84.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4019 8422 4019 8416 4008 8403 4005 8404
3995 8430 4008 8435 4020 8424 4020 8422
TIME...MOT...LOC 1747Z 229DEG 17KT 4004 8428
FranksThe Cincinnati radar (KILN), 46 km away, was scanning. The volume nearest the first event began at 17:54 UTC.
8 thunderstorm wind, 3 hail, 1 flood. Local standard time, as filed.
Several branches were reported knocked down onto the road.
Numerous large limbs and a couple of large trees were blown down.
A twelve inch diameter branch split from a tree.
Numerous 2 to 4 inch branches were blown down at East Field Drive and Frank Road.
One large tree was knocked down onto a house along Miami Avenue.
Ponding of water was reported in Newtown.
A twelve inch diameter branch was snapped off a tree.
A large tree was knocked down across Robert Lucas Road.
A large tree was knocked down across White Gravel-McDaniel Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837782, 837783, 837784, 837819, 837786, 837788, 837789, 837790, 837792, 837794, 837796, 837798.